I'm not sure I understand your question exactly. Phenytoin (Dilantin) is used to prevent and control seizures (also called an anticonvulsant or antiepileptic drug). It works by reducing the spread of seizure activity in the brain.
Are you asking if they check you're Dilantin level, which they do frequently because of the chance of toxicity or when they check it if they will be checking for other medications?
There are several highly common signs of Dilantin toxicity. The signs can differ depending on the amount of Dilantin that is within the blood. Some of these common signs are sleepiness, feeling dizzy, abnormal shakiness or body motions, lethargy, having problems with balance or coordination, fast eye movements, slurred speech or problems with communicating.
There are some other possible Dilantin toxicity symptoms that are not as common as the aforementioned signs but can still occur. These symptoms are having a hard time swallowing, coma, confusion, disorientation, seizures, hallucinations, nausea, throwing up, agitation, irritability,
tenderness of the gums, decreased blood pressure and double vision.
In extremely rare situations of Dilantin toxicity, sudden death is a possibility. The cases of sudden death can occur either with or without other symptoms of Dilantin toxicity happening at the same time.
Phenytoin testing is ordered frequently when a person begins phenytoin treatment and when/if a person's medications change (other drugs are started, stopped, or changed) or if there is a change in the status of their health. Once stable blood concentrations in the therapeutic range have been achieved, then phenytoin is monitored at regular intervals to ensure that it remains in this range.
The test may be ordered when a person’s condition does not appear to be responding to phenytoin (continues to have seizures) to determine whether concentrations are too low, the medication is ineffective, and/or to determine if the person is complying with therapy (taking the phenytoin regularly). It may also be ordered when a person experiences a troublesome level of side effects and/or exhibits symptoms that the doctor suspects may be due to toxicity, which I mentioned above.
If I may ask, were you just started on Dilantin and are concerned about something else showing up? I'm only asking so I can get a better picture. Warmest regards!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Sep 2009 • 2 answers
Posted 12 Nov 2009 • 1 answer
Posted 3 Feb 2010 • 2 answers
Posted 19 Apr 2010 • 1 answer
Posted 30 Jul 2011 • 2 answers